Alert archive / Virginia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Blacksburg, VA

May 11, 2013Bedford County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2013, 7:02 PM EDT for Bedford County, Campbell County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2013, 7:02 PM EDT (23:02 UTC)
Expired
May 11, 2013, 7:45 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:17 PM EDTTSTM WND DMG5 Sse Thaxton, VAFEW TREES DOWN ON DICKERSON MILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS51 KRNK 112302
SVRRNK
VAC019-031-515-112345-
/O.NEW.KRNK.SV.W.0030.130511T2302Z-130511T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 659 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHAMBLISSBURG...OR 6 
  MILES EAST OF STEWARTSVILLE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EVINGTON...
  FOREST...
  BEDFORD CITY...
  TIMBERLAKE...
  AND BOONSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3723 7921 3723 7974 3736 7976 3747 7927
      3744 7926 3744 7927 3743 7926 3737 7925
      3735 7926 3735 7924
TIME...MOT...LOC 2301Z 261DEG 28KT 3729 7968 

$$

KM
4 follow-up statements
883 
WWUS51 KRNK 112313
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT SAT MAY 11 2013

VAC019-031-515-112345-
/O.CON.KRNK.SV.W.0030.000000T0000Z-130511T2345Z/
BEDFORD VA-CAMPBELL VA-CITY OF BEDFORD VA-
713 PM EDT SAT MAY 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...
   
AT 708 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED NEAR BEDFORD CITY...MOVING EAST AT 
35 MPH.

LOCATIONS IMPACTED INCLUDE...
EVINGTON...
FOREST...
BEDFORD CITY...
TIMBERLAKE...
AND BOONSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3723 7921 3723 7967 3738 7967 3747 7927
      3746 7926 3744 7927 3743 7926 3737 7925
      3735 7926 3735 7924
TIME...MOT...LOC 2308Z 259DEG 31KT 3731 7955 

$$

KM
751 
WWUS51 KRNK 112324
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT SAT MAY 11 2013

VAC019-031-515-112345-
/O.CON.KRNK.SV.W.0030.000000T0000Z-130511T2345Z/
BEDFORD VA-CAMPBELL VA-CITY OF BEDFORD VA-
724 PM EDT SAT MAY 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... NORTHWESTERN 
CAMPBELL COUNTY IN CENTRAL VIRGINIA...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...
   
AT 721 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS 
OF 60 MPH. THIS STORM WAS LOCATED NEAR GOODE...OR 6 MILES SOUTHWEST 
OF FOREST...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
EVINGTON...
FOREST...
BEDFORD CITY...
TIMBERLAKE...
AND BOONSBORO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3723 7921 3723 7963 3741 7953 3747 7927
      3746 7926 3744 7927 3743 7926 3737 7925
      3735 7926 3735 7924
TIME...MOT...LOC 2321Z 261DEG 28KT 3733 7939 

$$

KM
615 
WWUS51 KRNK 112336
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT SAT MAY 11 2013

VAC515-112345-
/O.CAN.KRNK.SV.W.0030.000000T0000Z-130511T2345Z/
CITY OF BEDFORD VA-
736 PM EDT SAT MAY 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
THE CITY OF BEDFORD IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3723 7939 3723 7955 3744 7938 3746 7926
      3744 7927 3743 7926 3738 7925 3735 7926
      3735 7925 3734 7925 3734 7924 3723 7921
TIME...MOT...LOC 2335Z 261DEG 33KT 3733 7930 3724 7946 

$$

VAC019-031-112345-
/O.CON.KRNK.SV.W.0030.000000T0000Z-130511T2345Z/
BEDFORD VA-CAMPBELL VA-
736 PM EDT SAT MAY 11 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
   
AT 734 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM FOREST TO HUDDLESTON...OR ALONG A LINE EXTENDING FROM 
6 MILES NORTH OF EVINGTON TO 7 MILES SOUTHEAST OF BEDFORD CITY...
MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
EVINGTON...
FOREST...
TIMBERLAKE...
GOODE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3723 7939 3723 7955 3744 7938 3746 7926
      3744 7927 3743 7926 3738 7925 3735 7926
      3735 7925 3734 7925 3734 7924 3723 7921
TIME...MOT...LOC 2334Z 261DEG 33KT 3733 7930 3724 7946 

$$

KM
843 
WWUS51 KRNK 112350
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT SAT MAY 11 2013

VAC019-031-112356-
/O.EXP.KRNK.SV.W.0030.000000T0000Z-130511T2345Z/
BEDFORD VA-CAMPBELL VA-
750 PM EDT SAT MAY 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL BEDFORD AND NORTHWESTERN CAMPBELL COUNTIES HAS 
EXPIRED...

THIS WARNING HAS BEEN REPLACED BY A NEWER WARNING. 

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE 
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING 
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND 
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3723 7939 3723 7955 3744 7938 3746 7926
      3744 7927 3743 7926 3738 7925 3735 7926
      3735 7925 3734 7925 3734 7924 3723 7921
TIME...MOT...LOC 2346Z 261DEG 28KT 3733 7930 3724 7946 

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:05 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 11, 4:05 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT SAT MAY 11 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING...ASSOCIATED WITH
ABUNDANT CLOUD COVER...SHOWERS AND A FEW THUNDERSTORMS. A SECOND
COLD FRONT WILL CROSS THE AREA LATE TONIGHT...LEADING IN MUCH
COLDER AND DRIER AIR. HIGH PRESSURE SETTLES OVER THE AREA FROM
SUNDAY NIGHT THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 325 PM EDT SATURDAY...

SURFACE COLD FRONT IS CURRENTLY LOCATED FROM CENTRAL WEST VIRGINIA
SOUTHWEST INTO WESTERN KENTUCKY...AND IT WAS MOVING TOWARD THE EAST.
IT IS EXPECTED TO CROSS OUR REGION THIS EVENING. SHOWERS HAVE
DEVELOPED WITHIN THE UNSTABLE AIR IN ADVANCE OF IT. NONE HAVE
DEVELOPED INTO THUNDERSTORMS SO FAR...BUT WE EXPECTED ISOLATED
COVERAGE THROUGH THE LATE AFTERNOON AND EARLY EVENING. THE ARE MOST
PRIMED FOR STORMS IS THE EASTERN PART OF THE REGION WHERE THERE HAS
BEEN THE GREATEST HEATING THROUGH THE DAY. THE STORM PREDICTION
CENTER HAS THE CENTRAL AND EASTERN PARTS OF VIRGINIA OUTLOOKED FOR A
SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING. THE FAR
WESTERN EXTENT OF THIS OUTLOOK INCLUDES
BUCKINGHAM...APPOMATTOX...CHARLOTTE...AND HALIFAX COUNTIES.
HERE...THE STORMS MAY POSE AN INCREASED CHANCE OF HAIL AND/OR
DAMAGING WINDS. PRECIPITATION CHANCES WILL DECREASE FROM WEST TO
EAST THIS EVENING WITH THE PASSAGE OF THE FRONT.

A SECONDARY...REINFORCING COLD FRONT IS EXPECTED TO MOVE INTO AND
THROUGH THE AREA JUST BEFORE SUNRISE SUNDAY. THIS LIMITED MOISTURE
WILL BE ASSOCIATED WITH IT...ENOUGH MAINLY FOR CLOUDS...WITH
ISOLATED SHOWERS ACROSS SOUTHEAST WEST VIRGINIA. WINDS WILL SHIFT
NORTHWEST AND BECOME GUSTY BEHIND THE FRONT...WITH RIDGE TOP GUSTS
ACROSS THE MOUNTAINS AROUND 30 MPH ON SUNDAY. THERE WILL ALSO BE A
TREND TOWARD DECREASING CLOUDS THROUGH THE DAY...WITH AREAS ALONG
AND EAST OF THE CREST OF THE BLUE RIDGE TO BECOME CLEAR FIRST.
PARTLY CLOUDY CONDITIONS ARE EXPECTED ACROSS THE MOUNTAINS BY THE
AFTERNOON.

TEMPERATURES TONIGHT WILL RANGE FROM THE MID TO UPPER 40S ACROSS THE
MOUNTAINS WITH LOW TO MID 50S ACROSS THE PIEDMONT. ON SUNDAY...HIGHS
WILL RANGE FROM THE LOW 50S TO NEAR 60 ACROSS THE MOUNTAINS...WITH
MID TO UPPER 60S ACROSS THE PIEDMONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 345 PM EDT SATURDAY...

MUCH COLDER AIR WILL BE ENTERING THE REGION SUNDAY NIGHT. LOOKING
UPSTREAM...TEMPERATURES BEHIND THE FRONT WERE WELL INTO THE 30S.
SURFACE DEW POINTS WILL BE DROPPING INTO THE 20S. IN COORDINATION
WITH SURROUNDING OFFICES...HAVE ISSUED A FREEZE WATCH FOR PARTS OF
THE WESTERN FORECAST AREA. A FEW FACTORS MAY MAKE THE ODDS FOR
FREEZING TEMPERATURES LESS FAVORABLE. FIRST...THE POSITION OF THE
HIGH IS NOT IDEAL. THE CENTER OF THE RIDGE WILL STILL BE TO THE WEST
ON SUNDAY NIGHT WHICH WILL MEAN WINDS WILL NOT COMPLETELY DIMINISH.
ALSO...ANY CLOUD COVER WILL LIMIT AMOUNT OF COOLING. BUT IN LOOKING
AT BUFKIT...FOR MANY STATIONS IN THE WEST...ALL BUT THE LOWEST FEW
HUNDRED FEET OF THE SOUNDING WAS BELOW ZERO. HIGH ELEVATIONS HAVE
THE POTENTIAL TO BE WELL INTO THE FREEZING AIR. BASED IN THE PSU
EYEWALL DEPICTION OF THE ANOMALIES OF THIS AIR MASS...IT IS
DEFINITELY MUCH COLDER THAN NORMAL.

COLD AIR ALOFT COMES OVER THE FORECAST AREA MONDAY. ENOUGH MOISTURE
AND LARGE ENOUGH LAPSE RATES FOR A LAYER OF STRATOCUMULUS AND AND
POSSIBLY A FEW SHOWERS IN THE NORTHWEST UPSLOPE AREAS. MONDAY NIGHT
THE SURFACE HIGH IS CENTERED OVER THE FORECAST AREA. HOWEVER...HIGH
CLOUDS IN ADVANCE OF THE WARM FRONT CROSSING THROUGH THE OHIO VALLEY
MAY REACH THE FORECAST AREA BEFORE 12Z TUESDAY MORNING. IF THE
CLOUDS HOLD OFF TEMPERATURES WILL STILL BE PLENTY COLD WITH LIGHTER
WINDS FOR ANOTHER NIGHT WITH FROST IN THE MOUNTAINS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 130 PM EDT SATURDAY...

PATTERN BECOME LESS AMPLIFIED THIS TIME FRAME. A WARM FRONT AND
LOWER LEVEL MOISTURE APPROACHES ON TUESDAY NIGHT AND WEDNESDAY.
MODELS SHOWING STRONG WARM AIR ADVECTION AND ENOUGH MOISTURE TO KEEP
THE PROBABILITY OF PRECIPITATION IN THE FORECAST.

THE WARM FRONT IS LEADING MUCH WARMER AIR INTO THE REGION. 850 MB
TEMPERATURES REMAIN IN THE +12 TO +16 RANGE FOR THE REST OF THE
WEEK. EAST TO WEST ORIENTED FRONT REMAINS NORTH OF THE FORECAST
AREA. SOUTHERN STREAM SHORT WAVE WILL BE SOMEWHERE OVER THE
TENNESSEE VALLEY OF SOUTHEAST UNITED STATES ON FRIDAY. THIS LOOKS  TO
BE THE DAY WITH BETTER AREAL COVERAGE/GREATER PROBABILITY OF
PRECIPITATION. OTHERWISE NOTHING ORGANIZED SO JUST EXPECTING TYPICAL
OROGRAPHICALLY INDUCED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

TEMPERATURES WILL BE NEAR NORMAL TO ABOVE NORMAL THROUGH THE PERIOD.
NO REASON TO STRAY FAR FROM CURRENT GUIDANCE.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM EDT SATURDAY...

SURFACE COLD FRONT IS STILL WEST OF THE REGION OVER CENTRAL WV
INTO FAR EASTERN KY. AHEAD OF IT...SCATTERED SHOWERS HAVE BEEN
DEVELOPING MAINLY ALONG A KBCB-KROA-KFVX LINE. NO LIGHTNING
STRIKES SO FAR...BUT SOME ISOLATED STORMS ARE EXPECTED AS THE
AFTERNOON PROGRESSES. SOME OF THESE MAY CONTAIN HAIL AND STRONG
DOWNBURST WINDS...ESPECIALLY IN AREAS NEAR AND EAST OF A KFVX-KDAN
LINE. CEILINGS THE REMAINDER OF THE AFTERNOON WILL BE MVFR-LOW END
VFR ACROSS THE MOUNTAINS WITH MAINLY LOW END VFR EAST OF THE CREST
OF THE BLUE RIDGE. VSBYS WILL BE VFR OUTSIDE OF THE IMMEDIATE
REGIONS OF SHOWERS AND STORMS.

THIS EVENING...THE FRONT WILL MOVE THROUGH THE AREA THIS EVENING
ALONG WITH SOME ISOLATED TO SCATTERED SHOWERS. A REINFORCING COLD
FRONT WILL CROSS THE REGION BETWEEN 08Z/4AM-10Z/6AM SUNDAY.
SURFACE WINDS WILL INCREASE FROM THE NORTHWEST BEHIND THIS
SECONDARY COLD FRONT WITH GUSTS AROUND 2O T0 25 KTS AFTER 14Z/10AM
SUNDAY. MVFR WITH POCKETS OF IFR CEILINGS ARE EXPECTED ACROSS THE
MAIN UPSLOPE REGIONS OF SOUTHEAST WEST VIRGINIA. THE REMAINDER OF
THE AREA WILL EXPERIENCE VFR CEILINGS. AFTER 14Z/10AM SUNDAY...ALL
AREAS SHOULD EXPECT VFR CONDITIONS WITH MAINLY CLEAR SKIES EAST OF
THE MOUNTAINS AND SCATTERED LOW END VFR CLOUDS OVER THE MOUNTAINS.

MAINLY VFR CONDITIONS ARE EXPECTED SUNDAY THROUGH THURSDAY. THERE
MAY BE SOME MOUNTAIN VALLEY OR RIVER VALLEY FOG SUNDAY THROUGH
TUESDAY. HOWEVER...EACH SUBSEQUENT DAY THE COVERAGE SHOULD BE
LESS.

COLD HIGH PRESSURE WILL PROMPT SOME PATCHY FROST WHERE WINDS
BECOME NEAR CALM AS THE CENTER OF THE HIGH MOVES OVERHEAD. THE
MOST LIKELY MORNING TO FIND FROST ON YOUR AIRCRAFT WILL BE LATE
MONDAY NIGHT INTO EARLY TUESDAY MORNING.

A WARM FRONT APPROACH THE WESTERN PART OF THE AREA THURSDAY
AFTERNOON. PATCHY RAIN AND POCKETS OF MVFR CEILINGS ARE POSSIBLE.

&&

.CLIMATE...
LOW TEMPERATURES MONDAY AND TUESDAY MORNING WILL FLIRT WITH RECORD
LOW TEMPERATURES AT ALL CLIMATE LOCATIONS WITH THE BEST CHANCE FOR
BREAKING ANY RECORDS BEING TUESDAY MORNING. THE FOLLOWING ARE THE
CURRENT RECORD LOW TEMPERATURES FOR MAY 13 AND MAY 14 ALONG WITH
THE YEAR OF THAT RECORD.

MAY 13                MAY 14
ROA...35...1917       ROA...37...1996
LYH...35...1969       LYH...33...1997
RNK...26...1969       RNK...31...1996
DAN...38...1960       DAN...38...2007
BLF...33...1996       BLF...33...1996

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     VAZ007-009>011-015-018>020.
NC...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     NCZ001-018.
WV...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
     WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
CLIMATE...CF
Hazardous weather outlook, May 11, 4:11 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SAT MAY 11 2013

NCZ002-VAZ012>014-016-017-022>024-032>035-043>045-121100-
ALLEGHANY NC-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-
411 PM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF FROST ARE POSSIBLE SUNDAY NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-121100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
411 PM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ046-047-058-059-121100-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
411 PM EDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED FROST IS POSSIBLE IN RURAL AREAS MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-009>011-015-018>020-WVZ042>045-121100-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-GRAYSON-CRAIG-ALLEGHANY VA-
BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
411 PM EDT SAT MAY 11 2013

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 11, 4:30 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT SAT MAY 11 2013

NCZ003-020-112100-
YADKIN NC-SURRY NC-
430 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  EXTREME SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 500 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR BOONVILLE...MOVING EAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  EAST BEND...
  NEBO...
  ROCKFORD...
  SILOAM...

LAT...LON 3626 8069 3637 8046 3634 8045 3624 8045
      3622 8043 3621 8044 3619 8044 3618 8044
      3613 8064
TIME...MOT...LOC 2029Z 251DEG 14KT 3618 8074
Special weather statement, May 11, 5:48 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT SAT MAY 11 2013

VAZ014-022-112215-
ROANOKE VA-MONTGOMERY VA-
548 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM NEAR PARROTT...OR 4 MILES SOUTHEAST OF
  POPLAR HILL...MOVING EAST AT 30 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLACKSBURG...
  MERRIMAC...
  GLENVAR...
  MC DONALDS MILL...
  AND ELLISTON-LAFAYETTE.

LAT...LON 3724 8013 3717 8048 3727 8052 3730 8046
      3735 8029 3734 8026 3738 8020 3738 8017
TIME...MOT...LOC 2146Z 250DEG 43KT 3719 8065

KM
Special weather statement, May 11, 5:50 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SAT MAY 11 2013

VAZ024-035-112215-
AMHERST VA-ROCKBRIDGE VA-
550 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 615 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKBRIDGE
  BATHS TO NATURAL BRIDGE...OR ALONG A LINE EXTENDING FROM 9 MILES
  SOUTH OF GOSHEN TO 6 MILES SOUTHWEST OF COLLIERSTOWN...AND MOVING
  EAST AT 30 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  COLLIERSTOWN...
  BUENA VISTA CITY...
  GLASGOW...
  FAIRFIELD...
  AND ORONOCO.

LAT...LON 3789 7918 3760 7934 3765 7967 3766 7968
      3769 7967 3770 7968 3772 7968 3790 7953
TIME...MOT...LOC 2146Z 266DEG 28KT 3785 7950 3768 7963
Special weather statement, May 11, 5:52 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT SAT MAY 11 2013

NCZ005-112230-
ROCKINGHAM NC-
552 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 630 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR BETHANY...OR 7 MILES SOUTHEAST
  OF MADISON...MOVING EAST AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  REIDSVILLE...
  WENTWORTH...
  MONROETON...
  BETHANY...
  AND ELLISBORO.

LAT...LON 3625 7993 3626 7998 3636 8002 3645 7959
      3628 7953 3626 7953 3624 7961
TIME...MOT...LOC 2151Z 253DEG 31KT 3630 7991

KM
Special weather statement, May 11, 6:17 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT SAT MAY 11 2013

VAZ022-112245-
ROANOKE VA-
617 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL ROANOKE COUNTY IN VIRGINIA...

* UNTIL 645 PM EDT

* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM NEAR SHAWSVILLE...MOVING EAST AT 35 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ROANOKE...
  SALEM CITY...
  CAVE SPRING...
  HOLLINS...
  AND VINTON.

LAT...LON 3734 7988 3727 7985 3723 7984 3720 8019
      3723 8019 3725 8021 3728 8022 3737 7996
TIME...MOT...LOC 2216Z 254DEG 29KT 3722 8032

KM
Special weather statement, May 11, 6:50 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EDT SAT MAY 11 2013

VAZ034-112315-
BEDFORD VA-
650 PM EDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN BEDFORD COUNTY IN VIRGINIA...

* UNTIL 715 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A THUNDERSTORM NEAR STEWARTSVILLE...MOVING EAST AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  BEDFORD CITY...
  THAXTON...
  CHAMBLISSBURG...

LAT...LON 3741 7949 3723 7944 3723 7983 3732 7984
      3735 7979 3736 7978
TIME...MOT...LOC 2246Z 264DEG 31KT 3729 7977

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:49 PM EDTSevere Thunderstorm WarningRNKBuckingham41 min
May 11, 3:14 PM EDTSpecial Weather StatementRNKCampbell31 min
May 11, 3:46 PM EDTFreeze WatchRNKAlleghany, Bath, Bland, Craig, Giles, Grayson and 3 more24 hr
May 11, 4:20 PM EDTSpecial Weather StatementRNKCharlotte10 min
May 11, 4:26 PM EDTSevere Thunderstorm WarningRNKCharlotte19 min
May 11, 5:48 PM EDTSpecial Weather StatementRNKRoanoke27 min
May 11, 5:50 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington25 min
May 11, 6:17 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem28 min
May 11, 6:50 PM EDTSpecial Weather StatementRNKBedford25 min
May 11, 7:08 PM EDTSpecial Weather StatementRNKFranklin22 min
May 11, 7:21 PM EDTSpecial Weather StatementRNKFranklin24 min
May 11, 7:29 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania61 min
May 11, 7:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg49 min
May 11, 7:46 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell14 min
May 11, 7:58 PM EDTSpecial Weather StatementRNKAmherst32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.